ECG changes after electroconvulsive therapy, cause or consequence?
- Y. S. Tuininga
- … show all 1 hide
Electroconvulsive therapy (ECT) is a commonly used treatment in psychiatric disease for severe depression. It is considered to be a relatively safe procedure, although several case reports have described cardiac complications. Significant ECG changes may occur after this treatment [1–3] and echocardiographic abnormalities have been described [4–6]. Noninvasive evaluation of several cases after ECT failed to demonstrate underlying cardiac abnormalities [1, 7]. Despite the lack of invasive studies, a generally accepted viewpoint is that ECG changes after ECT are the result of increased sympathetic activity due to massive release from the hypothalamus . However, in the following two cases, we demonstrate by using invasive evaluation that the relation between ECT and subsequent ECG changes may not always be explained by this theory.
A 67-year-old male was admitted to our cardiology department after ECT because of low oxygen saturation and persistent ECG abnormalities (Fig. 1). H
- Cockey GH, Conti CR. Electroconvulsive therapy-induced transient T-wave inversions on ECG. Clin Cardiol. 1995;18:418–20. CrossRef
- O’Brien KE, Pastis N, Conti JB. Diffuse T-wave inversions associated with electroconvulsive therapy. Am J Cardiol. 2004;93:1573–4. CrossRef
- Ito M, Hatta K, Miyakawa K, et al. Prolonged and fluctuating giant T-wave inversion after electroconvulsive therapy. J ECT. 2007;23:194–7. CrossRef
- Messina AG, Paranicas M, Katz B, et al. Effect of electroconvulsive therapy on the electrocardiogram and the echocardiogram. Anesth Analg. 1992;75:511–4. CrossRef
- Fuenmayor AJ, El Fakih Y, Moreno J, et al. Effects of electroconvulsive therapy on cardiac function in patients without heart disease. Cardiology. 1997;88:254–7. CrossRef
- Chandra PA, Golduber G, Chuprun D, et al. Tako-tsubo cardiomyopathy following electroconvulsive therapy. J Cardiovasc Med. 2009;10(4):333–5. CrossRef
- Gould L, Gopalaswamy C, Chandy F, et al. Electroconvulsive therapy-induced ECG changes simulating a myocardial infarction. Arch Intern Med. 1983;143:1786–7. CrossRef
- Wittstein IS, Thiemann DR, Lima JA. Neurohumoral features of myocardial stunning due to sudden emotional stress. N Engl J Med. 2005;352:539–48. CrossRef
- Tuininga YS, Crijns HJ, Brouwer J, et al. Evaluation of importance of central effects of atenolol and metoprolol measured by heart rate variability during mental performance tasks, physical exercise, and daily life in stable postinfarct patients. Circulation. 1995;92(12):3415–23.
- Cropp GJ, Manning GW. Electrocardiographic changes simulating myocardial ischemia and infarction associated with spontaneous intracranial hemorrhage. Circulation. 1960;22:25–38.
- O’Reardon JP, Lott JP, Akhtar UW, et al. Acute coronary syndrome following electroconvulsive therapy in the absence of significant coronary artery disease: case report and review of the literature. J ECT. 2008;24:277–80. CrossRef
- ECG changes after electroconvulsive therapy, cause or consequence?
- Open Access
- Available under Open Access This content is freely available online to anyone, anywhere at any time.
Netherlands Heart Journal
Volume 20, Issue 3 , pp 129-131
- Cover Date
- Print ISSN
- Online ISSN
- Bohn Stafleu van Loghum
- Additional Links
- Y. S. Tuininga (1) (2)
- Author Affiliations
- 1. Department of Cardiology, Deventer Hospital, Nico Bolkesteinlaan 75, 7416 SE, Deventer, the Netherlands
- 2. PO Box 5001, 7400 GC, Deventer, the Netherlands